MAUDE Adverse Event Report: ORTHOFIX SRL ULNAR DISTRACTOR CLAMP

ORTHOFIX SRL ULNAR DISTRACTOR CLAMP
Model Number 93432
Medical Device Problem Codes Mechanical Problem (1384); Mechanical Jam (2983)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code (b)(4) lot b1087433 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 10 devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation: the device involved in this event has not yet been received by orthofix srl.The technical evaluation will be performed as soon as the device becomes available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation will be available, orthofix srl will provide you with a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: dr.(b)(6).Date of initial surgery: (b)(6) 2018.Body part to which device was applied: elbow/ulna.Patient information: (b)(6), male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: the ball joint of the ulna distraction clamp (93432) was locked.Later during the surgery the ball joint in these clamp was blocking so that is was not possible to insert the spherical cylinder and the bracing any more.It was not able to go on with the intraoperative elbow distraction for the surgeon.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was not completed with the device.A galaxy elbow fixator was used to complete the surgery.The event led to a clinically relevant increase in the duration of the surgical procedure: extra anesthesia.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: lack of flexion (100 degree).Further information received from the distributor on june 27, 2018: the ball joint on the ulna distraction clamp was sticking a little bit from the beginning and in the end it was impossible to unlock it.The ulnar distraction clamp 93432 was applied to the patient and the ball joint of this clamp loose when it was applied.The device was applied and the ball joint was locked, but it then could not be unlocked.Correct? at the end yes.Normally the fixator body is only applied after the ulnar distractor clamp has been removed: 1st and 2nd distraction: 2 times of distraction was working but the ball joint already made trouble; 3rd distraction: the colleague of dr.(b)(6) (operator) told her to do it a 3rd time so she tried to apply the distraction fixator again and then it was not working at all.The extra anaesthesia necessary because the surgery was much longer as expected because of the technical problems (extra time not known).The patient has an elbow fixator in place now.Current condition of the patient: unknown.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: dr.(b)(6).Date of initial surgery: on (b)(6) 2018 body part to which device was applied: elbow/ulna.Patient information: 30 year old, male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: the ball joint of the ulna distraction clamp (93432) was locked.Later during the surgery the ball joint in these clamp was blocking so that is was not possible to insert the spherical cylinder and the bracing any more.It was not able to go on with the intraoperative elbow distraction for the surgeon.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was not completed with the device.A galaxy elbow fixator was used to complete the surgery.The event led to a clinically relevant increase in the duration of the surgical procedure: extra anesthesia.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the xray images are not available.Patient current health condition: lack of flexion (100 degree).Further information received from the distributor on june 27, 2018: the ball joint on the ulna distraction clamp was sticking a little bit from the beginning and in the end it was impossible to unlock it the ulnar distraction clamp 93432 was applied to the patient and the ball joint of this clamp loose when it was applied the device was applied and the ball joint was locked, but it then could not be unlocked.Correct?: at the end yes.Normally the fixator body is only applied after the ulnar distractor clamp has been removed: 1st and 2nd distraction: 2 times of distraction was working but the ball joint already made trouble; 3rd distraction: the colleague of dr.Mühldorfer (operator) told her to do it a 3rd time so she tried to apply the distraction fixator again and then it was not working at all the extra anaesthesia necessary because the surgery was much longer as expected because of the technical problems (extra time not known).The patient has an elbow fixator in place now.Current condition of the patient: unknown.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 93432 lot b1087433 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 10 devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation: the returned device, received on july 3, 2018 was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix srl design and product specifications.The visual check evidenced that the bush used between the sphere and the cam is missing.It was also evidenced that the insert is out of its seat.The dimensional check was performed disassembling the device to measure the insert and the seat of the insert on the clamp base.No anomalies were detected.The insert was then repositioned manually in the correct position.After that, the device works properly.Medical evaluation: the information made available on the case with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluations: on (b)(6) 2018 it seems that the ulnar distractor clamp ball joint was sticking a little at the beginning of the surgery and by the end was completely blocked.Although the operation took longer than planned, it seems that distraction was carried out in the end and the patient is being treated as planned.On 2 august 2018 with the outcome of the technical analysis: i suggest that we could conclude that the device did not function properly because of incorrect processing.Final comments: the results of the technical evaluation evidenced that the device was originally conforming to orthofix srl design specifications.The returned device was not working because the insert was not in the correct position.Due to this, the bush and the cam could not be assembled because the sphere blocked the assembly.This may have occurred for a wrong positioning of the insert during disassembling and reassembling operations prior to clinical use.With regards to product manufacturing, the functional verification is performed on a full basis on the joint locking mechanism.The results of the technical evaluation concluded that the returned device was originally conforming to orthofix srl design specifications.The failure occurred could be related to a wrong positioning of the insert during disassembling and reassembling operations prior to clinical use.The analysis of the historical data evidenced that no other similar notifications have been received on devices belonging to the same lot.Orthofix srl continues monitoring the devices on the market.

Brand Name
ULNAR DISTRACTOR CLAMP
Common Device Name
ULNAR DISTRACTOR CLAMP
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7657668
Report Number9680825-2018-00052
Device Sequence Number126079
Product Code KTT
UDI-Device Identifier18033509859212
UDI-Public(01)18033509859212(11)170331(10)B1087433
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K113770
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number93432
Device Catalogue Number93432
Device Lot NumberB1087433
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/06/2018
Supplement Date Received by Manufacturer07/11/2018
Initial Report FDA Received Date07/03/2018
Supplement Report FDA Received Date08/08/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age30 YR